Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

On the Stone-Weierstrass Theorem for the Strict and Superstrict Topologies

R. G. Haydon
Proceedings of the American Mathematical Society
Vol. 59, No. 2 (Sep., 1976), pp. 273-278
DOI: 10.2307/2041483
Stable URL: http://www.jstor.org/stable/2041483
Page Count: 6
  • Read Online (Free)
  • Download ($30.00)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
On the Stone-Weierstrass Theorem for the Strict and Superstrict Topologies
Preview not available

Abstract

Sentilles has introduced topologies $\beta_0, \beta$ and $\beta_1$ on the space $C_b(S)$ of all bounded, continuous, real-valued functions on the completely regular space $S$, which yield as dual spaces the three important spaces of measures, $M_t(S), M_\tau(S)$ and $M_\sigma(S)$, respectively. A number of authors have proved a Stone-Weierstrass theorem for $\beta_0$, the coarsest of the three topologies. In this paper, it is shown that the superstrict topology $\beta_1$ does not obey the Stone-Weierstrass theorem, except perhaps when $\beta_1 = \beta$. Examples are then given to show that the situation for $\beta$ itself is rather complicated.

Page Thumbnails

  • Thumbnail: Page 
273
    273
  • Thumbnail: Page 
274
    274
  • Thumbnail: Page 
275
    275
  • Thumbnail: Page 
276
    276
  • Thumbnail: Page 
277
    277
  • Thumbnail: Page 
278
    278